In the May 1994 issue of the Archives, Flach and Donahue1 reported a case of transient anisocoria in a woman who had rubbed her eye after touching her cat's flea and tick collar. The collar contained an anticholinesterase pesticide. Apparently the authors were unaware that Ellenberg et al2 had previously reported a similar experience. Flach and Donahue cited no prior report on the subject.
The patient of Ellenberg et al was a 36-year-old woman who was seen in the emergency department for the complaint of unequal pupils. Questioning revealed that she had put a contact lens into her left eye only soon after changing her dog's flea collar. The left pupil became "tiny." Her pet's collar contained an anticholinesterase carbamate drug. The anisocoria was transient.
Awareness by the clinician of the connection between handling a pet's flea collar and pupillary disturbances (miosis, anisocoria) may spare a patient's fearful
Apt L. Flea Collar Anisocoria. Arch Ophthalmol. 1995;113(4):403. doi:10.1001/archopht.1995.01100040017005